Jump to content

Photo

Spironolactone Mental/physical Side Effects

prescription medications hormonal acne side effects discouraged weight gain spironolactone dizziness

3 replies to this topic

#1 flowerchild94

flowerchild94

    New Member

  • Members
  • Posts & Likes
    Posts: 8
    Likes: 1
About Me
  • Gender:Female
  • Location:United States
  • Joined: 06-August 13

Posted 28 September 2013 - 08:22 PM

Hi everyone. For the past 2 or 3 months, I have been using Ziana, been prescribed doxycycline, and have been taking herbal supplements (evening primrose oil) along with vitamins to help with my acne. I have also cut dairy out of my diet for the most part as I realized that my childhood milk allergy has been creeping up on me. (I am also a vegetarian)

I started to see results, however, my dermatologist prescribed me Spiro 25 mg because he saw a "hormonal element" to my acne, which I can totally agree with. My body is very sensitive to birth control, so this was the only other option for me. I was very hesitant to take it because of its warnings about potassium levels getting too high, irregular heartbeat, etc. But I have also seen so many women happy with this drug, so I decided to give it a try.

Within the first week or so I started to see some improvement in my acne; my skin started to clear up although it was a little dry, but that was no problem because I knew that was a part of the process. I was becoming so excited and thanking God for this 'miracle drug', as others have called it.
I also read about a dreadful initial breakout that many women experienced within the first month. Well, my skin has been getting a bit worse now 3 weeks into the Spiro. It's discouraging, but what's more is the awful side effects I've been experiencing.

I work out 5-6x a week and watch what I eat very carefully, but I feel flabbier somehow. My breasts have gone up about a cup size and a half, which I don't mind, but my pants are starting to feel tight as well. I'm already pear shaped and I've struggled with my weight since puberty, so this is really upsetting for me although I'm a healthy 5'4 and 120 lbs. Since this medication has an anti-androgenic effect, I hope this doesn't equate to muscle wasting despite my workout efforts. It seems like no matter how hard I workout, I've been losing muscle tone.
I feel bloated all the time, have bad cramps, and my period is a little late (common side effect). Other physical side effects include being dizzy at times and constantly feeling tingly pressure in my legs/feet.

I should note that I am clinically depressed, which I'm being treated for and have tried 3 different anti-depressants within the past 3 months. I feel so moody now with the Spiro though; I'm an emotional roller coaster, cry multiple times daily, and am having suicidal thoughts. I feel less motivated overall. Could this be from excess estrogen and less testosterone? I'm a complete mess with this medication, and I was hoping to hear someone else's experience. Sorry this post is so long; I appreciate you taking time to read this and share your story.

Best wishes to everyone in their acne journey,
Christina

Edited by flowerchild94, 28 September 2013 - 10:15 PM.


#2 sorbet

sorbet

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 138
    Blog Entries: 4
    Likes: 37
About Me
  • Gender:Female
  • Interests:photography, reading, running, art, music, cooking
  • Joined: 30-May 13

Achievements

     

Posted 29 September 2013 - 02:51 AM


I should note that I am clinically depressed, which I'm being treated for and have tried 3 different anti-depressants within the past 3 months. I feel so moody now with the Spiro though; I'm an emotional roller coaster, cry multiple times daily, and am having suicidal thoughts. I feel less motivated overall. Could this be from excess estrogen and less testosterone? I'm a complete mess with this medication, and I was hoping to hear someone else's experience. Sorry this post is so long; I appreciate you taking time to read this and share your story.
 

Hi! I just wanted to post because what you said here raised a bit of a red flag for me. I've never taken spiro so I'm afraid I can't help there, but I was very depressed while taking the pill, so I kinda know where you're coming from, and I had the same symptoms, crying, suicidal thoughts etc. The pill made me even worse, and I got worse the longer I was on it. I hate to be one of those people, but please consider stopping it if it's making your depression worse and you're having suicidal thoughts. There really is nothing worse than having something adding to your depression, and obviously it's pretty dangerous for your mental wellbeing (as I'm sure you know).

 

Anyway, good luck with everything, I'm sure lots of people on here will be able to help.



#3 Green Gables

Green Gables

    RETIRED

  • Veteran Members
  • Posts & Likes
    Posts: 3,052
    Likes: 432
About Me
  • Gender:Not Telling
  • Joined: 06-June 11

Posted 29 September 2013 - 03:00 PM

You will get more help if you post on the Hormonal forum, by the way.

 

Please see the link in my signature below, "How To Take Spironolactone." If you follow those recommendations, usually the side effects subside. 

 

As for your question about weight gain and muscle. It is not "wasting" at all, but yes, it reduces androgens, which do build muscle. This can reduce gains you get from working out.

 

If you search these forums you will find a lot of frustrated male body builders who realize that the more they lift, the more acne they have.

 

I obviously can't tell how toned you are without a picture, but if you are extremely athletic (six pack, below 15% body fat, etc.), then you may have to decide between your super buff bod and acne. 

 

Again though, the recommendations I make in "How To Take Spironolactone" should reduce the side effects you are experiencing to a more reasonable level.


Edited by Green Gables, 29 September 2013 - 03:04 PM.


#4 flowerchild94

flowerchild94

    New Member

  • Members
  • Posts & Likes
    Posts: 8
    Likes: 1
About Me
  • Gender:Female
  • Location:United States
  • Joined: 06-August 13

Posted 25 October 2013 - 01:41 PM

You will get more help if you post on the Hormonal forum, by the way.
 
Please see the link in my signature below, "How To Take Spironolactone." If you follow those recommendations, usually the side effects subside. 
 
As for your question about weight gain and muscle. It is not "wasting" at all, but yes, it reduces androgens, which do build muscle. This can reduce gains you get from working out.
 
If you search these forums you will find a lot of frustrated male body builders who realize that the more they lift, the more acne they have.
 
I obviously can't tell how toned you are without a picture, but if you are extremely athletic (six pack, below 15% body fat, etc.), then you may have to decide between your super buff bod and acne. 
 
Again though, the recommendations I make in "How To Take Spironolactone" should reduce the side effects you are experiencing to a more reasonable level.


Thank you! I found your post very helpful. I have been taking the Spiro at night, which makes a huge difference in the side effects :)




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users